Unsuspecting patients suffer from a Xanax overdose if the medication is not used properly. The following information will help consumers and patients understand how to avoid an overdose, how to spot it, and when to seek medical treatment.
Is Overdose Possible?
Since Xanax is a controlled substance due to its potential for abuse, it is absolutely possible for patients to overdose—whether accidental or intentional. This medication works very quickly once it is ingested, and although it has a very short half-life when compared to other drugs in its class, it is extremely potent.
Many patients have reported crushing, chewing, snorting or even injecting the medication to get it into their bloodstreams faster. This is an extremely dangerous practice as it can cause too much of the drug to become concentrated in the system and lead to sudden onset withdrawal symptoms that are fatal if not treated promptly and correctly.
Signs & Symptoms of an Overdose
The most common signs of a Xanax overdose are
- difficulty breathing
- extreme drowsiness
- loss of balance
When Xanax is combined with other depressant medications, alcohol or even other benzodiazepines, these symptoms may be magnified. Xanax and alcohol is a particularly dangerous combination as both are known to cause respiratory depression; when the two are combined, the risk multiplies and patients may slip into a coma or even die if the dosage is too high or if the patients fail to seek immediate medical help.
Of course, the best way to treat an overdose is to prevent it from occurring. Patients who are prescribed Xanax should always take the medication exactly as it is prescribed and never chew or crush it unless directed to do so by their physicians. Also, patients who are prescribed this medication should keep it out of the reach of others, especially children or those who have a history of substance abuse.
Another helpful way to prevent overdose is to keep track of how much medication has been taken at any given point in time; this may be as simple as making a note and affixing it to the medicine cabinet each time a pill is taken or asking a caregiver to pass out medication as needed.
When to Seek Medical Care
Though there is sometimes a bit of debate around when patients should seek medical care for an overdose, they should all follow this rule of thumb: if an overdose is suspected, get help. Not every overdose is apparent and many patients who have experienced one report very few symptoms due to the extreme fatigue associated with the medication. If a patient or caregiver believes that more medication than is prescribed has been ingested, they should call a physician immediately. If the patient has obviously overdosed, it is often more effective to drive them to the emergency room or even dial 911 in extreme situations. When in doubt, never hesitate to seek outside care or assistance.
Although Xanax is regarded as a safe drug in most cases, failure to use it properly or take it exactly as directed can result in an overdose that is harmful to the health or even fatal. If a Xanax overdose is suspected, patients should seek immediate medical care in order to achieve the best possible outcome.